Wyoming, 2010

Hail in Wyoming, May 26, 2010

May 26, 2010 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced hail to around golf ball size in Gillette, causing extensive damage across the city. The storm moved generally from south to north through the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to around golf ball size in Gillette, causing extensive damage across the city. The storm moved generally from south to north through the city. The most heavily damaged areas were in the Westover Hills and Foothills subdivisions, as well as the downtown area. The hail damaged the roofs and windows of several thousand homes and buildings. Thousands of automobiles were damaged across the city, including several automobile dealerships that reported damage to nearly their entire inventory. Damage estimates were near 50 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 5:15 PM MST, 1 hour earlier.

Area forecast discussion, May 26, 5:15 PM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT WED MAY 26 2010

A TORNADO WATCH IS IN EFFECT UNTIL 1200 AM MDT FOR NORTHEASTERN WY
AND FAR WESTERN SD. HAVE INCREASED POPS AND ADDED SEVERE TS MENTION
TO THE AFFECTED ZONES.

HAVE UPDATED THE FLOOD WARNING FOR THE CHEYENNE RIVER ALONG THE
HAAKON AND ZIEBACH COUNTY LINE. ALTHOUGH GAUGES INDICATE THE LEVELS
ARE CURRENTLY DECREASING...THE RIVER IS FORECASTED TO BEGAN RISING
AGAIN IN THE NEXT FEW DAYS.

&&

.PREV DISCUSSION... /ISSUED 300 PM MDT WED MAY 26 2010/

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE FAR
EASTERN DAKOTAS INTO WESTERN MINNESOTA...WHILE LOW REMAINS OVER THE
GREAT BASIN...BRINGING BREEZY SOUTHEASTERLY WINDS TO PARTS OF THE
AREA. UPPER LEVEL ANALYSIS PLACES LOW OFF THE WEST COAST WITH
SOUTHWESTERLY FLOW ALOFT OVER OUR AREA. A VARIETY OF WEAK WAVE
CONTINUE TO PASS THROUGH THE FLOW.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...INITIAL WAVE MOVING
THROUGH THE CWFA HAS ONLY PRODUCED A LITTLE STRAY THUNDERSTORM JUST
EAST OF KRAP. A SECOND STRONGER WAVE OVER CENTRAL WYOMING WILL
CONTINUE TO PUSH TOWARDS THE AREA...PRODUCING MORE CONVECTION BY
LATER THIS AFT/EARLY EVE. AREA OF GREATEST CONCERN FOR SEVERE
POTENTIAL CONTINUES TO BE NERN WYO WHERE STRONGEST CAPE VALUES
(1-1.5 KJ/KG) ALONG WITH STRONGEST 0-6KM BULK SHEAR (40-50 KT)
REMAIN...PLENTY FOR ROTATING UPDRAFTS. PRIMARY THREAT WILL BE LARGE
HAIL...BUT ENOUGH LOW LEVEL SHEAR DOES EXIST TO SUPPORT THE
DEVELOPMENT OF A TORNADO OR TWO. CONVECTION WILL PUSH OFF TO THE
NORTH AND EAST LATER TONIGHT.

ON THURSDAY...GUSTY SOUTHERLY/SOUTHEASTERLY WINDS WILL
DEVELOP...PARTICULARLY OVER THE SOUTH DAKOTA PLAINS...AS SURFACE LOW
DEEPENS OVER SOUTHEAST MONTANA/NORTH-CENTRAL WYOMING. WITH WARMER
AIR MOVING IN ALOFT EXPECT A STRONG CAP TO DEVELOP OVER THE
AREA...WHICH COMBINED WITH WEAK FORCING SHOULD KEEP A LID ON
THUNDERSTORM DEVELOPMENT. ONLY PLACE WHERE EXPECT SOME MAY DEVELOP
WOULD BE OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS.

FOR FRIDAY...UPPER RIDGE BUILDS OVER THE SRN PLAINS INTO THE MIDWEST
WHILE TROF PUSHES OVER THE GREAT BASIN...STRENGTHENING SOUTHWESTERLY
FLOW ALOFT. INSTABILITY WILL INCREASE OVER THE CWFA (1-3 KJ/KG) WITH
SHEAR STRONG ENOUGH FOR SUPERCELLS. EXPECT CONVECTION WILL BE
SUPPRESSED OVER THE FAR EASTERN CWFA AS STRONG CAP REMAINS IN PLACE.

EXTENDED... THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE
REGION THIS WEEKEND AS A STRONG UPPER TROUGH PASSES OVER THE
NORTHERN PLAINS AND SLOWLY DRAGS A COLD FRONT THROUGH ON SATURDAY.
THIS APPEARS TO BE THE NEXT THREAT FOR WIDESPREAD SEVERE STORMS AND
HEAVY RAINFALL...FROM SATURDAY INTO SATURDAY NIGHT. AT THIS
TIME...THE THREATS LOOK TO BE MAINLY FOCUSED FROM THE BLACK HILLS
AREA EASTWARD. ZONAL FLOW IS EXPECTED AFTER THE SYSTEM
DEPARTS...WHICH WILL BRING GENERALLY DRY WEATHER AND NEAR AVERAGE
TEMPERATURES FOR EARLY NEXT WEEK.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN
WY AND FAR WESTERN SD THIS AFTERNOON AND EVENING...WITH LOCAL MVFR
CONDITIONS POSSIBLE.

&&

.HYDROLOGY...MODERATE FLOODING CONTINUES ON THE CHEYENNE RIVER NEAR
PLAINVIEW. RIVER LEVELS HAVE CRESTED LATE THIS MORNING AND WILL
CONTINUE TO DROP THROUGH THE SECOND HALF OF THE WEEK.  THE STAGE IS
NOW FORECAST TO REACH BELOW FLOOD STAGE BY SUNDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WARNING FOR THE CHEYENNE RIVER ALONG THE ZIEBACH AND
     HAAKON COUNTY LINE THROUGH SUNDAY AFTERNOON.
WY...NONE.

&&
Hazardous weather outlook, May 26, 4:45 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT WED MAY 26 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 PM MDT (645 PM CDT) WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

INSTABILITY WILL INCREASE THIS EVENING AS SOUTHEAST WINDS TRANSPORT
MOISTURE INTO THE AREA. A FEW THUNDERSTORMS WILL DEVELOP OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...SOME OF THE STORMS
MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING
AND THE BLACK HILLS THURSDAY AFTERNOON AND EVENING. LARGE HAIL WILL
BE THE MAIN THREAT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING.
LARGE HAIL WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT.

THE MOST SIGNIFICANT CHANCE FOR SEVERE THUNDERSTORMS WILL BE
SATURDAY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. ALL
FORMS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VAN CLEAVE

In the hours before

Local storm report, May 26, 3:38 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 SW WRIGHT            43.62N 105.69W
05/26/2010  E1.00 INCH       CAMPBELL           WY   PUBLIC

            LASTED 5 MINUTES

&&

MERICKSO
Local storm report, May 26, 3:54 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             12 W WRIGHT             43.75N 105.74W
05/26/2010  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

MERICKSO
Special weather statement, May 26, 4:17 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT WED MAY 26 2010

WYZ054-055-270015-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
517 PM MDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 615
PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF RENO JUNCTION...OR 9 MILES
NORTH OF WRIGHT...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
HIGHWAY 59 BETWEEN GILLETTE AND WRIGHT THROUGH 615 PM MDT

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 125 AND
143...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RUDGE
Local storm report, May 26, 5:12 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             21 SE DOWNTOWN GILLETTE 44.08N 105.20W
05/26/2010  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, May 26, 5:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 SE ROZET              44.21N 105.10W
05/26/2010  M1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 230 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
May 26, 6:15 PM MST
Where
Campbell County, 5.04 mi E of Savageton
Measured
1.25 in hail
Reported by
Public
Coordinates
43.867, -105.679

Hail, Campbell

When
May 26, 7:26 PM MST to 7:40 PM MST
Where
Campbell County, 2 mi S of Gillette to 3 mi NNW of Gillette
Measured
1.75 in hail
Property damage
$46 million
Reported by
Emergency Manager
Coordinates
44.261, -105.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236227, 223473.